Alert archive / South Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Mar 23, 2009, 12:55 AM CDT for 4 counties in South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2009, 12:55 AM CDT (05:55 UTC)
- Expired
- Mar 23, 2009, 6:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 2:00 AM CDT | HEAVY RAIN 2.76 | 2 S Hazel, SD | RELAYED THROUGH EMERGENCY MANAGEMENT |
| Mar 23, 3:32 AM CDT | HEAVY RAIN 1.83 | Hayti, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KABR 230555
FFWABR
SDC029-039-051-057-231145-
/O.NEW.KABR.FF.W.0002.090323T0555Z-090323T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT MON MAR 23 2009
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITY OF WATERTOWN...
DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITY OF CLEAR LAKE...
GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITIES OF...MILBANK...BIG STONE CITY...
HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITY OF ESTELLINE...
* UNTIL 645 AM CDT
* AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUNERVILLE...WAVERLY...WALLACE...TWIN BROOKS...TROY...SUMMIT...
STRANDBURG...STOCKHOLM...SOUTH SHORE...SANDY SHORE STATE PARK...
REVILLO...RAUVILLE...MARVIN...LA BOLT...KRANZBURG...HENRY...
GOODWIN...FLORENCE AND ALBEE
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO FORM AND MOVE
SLOWLY OVER THE WARNED AREA. THE STORMS ARE MOVING OVER LOCATIONS
THAT HAVE ALREADY RECEIVED WELL OVER AN INCH OF RAIN THIS PAST
EVENING. ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE WILL BE
POSSIBLE BEFORE THE STORMS END LATER TONIGHT. THE ADDITIONAL RAIN
WILL LIKELY CAUSE ADDITIONAL FLOODING OR EVEN EXACERBATE AN ONGOING
FLOOD SITUATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4454 9750 4515 9750 4516 9723 4530 9722
4531 9701 4533 9699 4533 9648 4523 9645
4455 9646
$$
TDK1 follow-up statement
000
WGUS73 KABR 231138
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 AM CDT MON MAR 23 2009
SDC029-039-051-057-231146-
/O.EXP.KABR.FF.W.0002.000000T0000Z-090323T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT SD-CODINGTON SD-DEUEL SD-HAMLIN SD-
638 AM CDT MON MAR 23 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 AM CDT FOR HAMLIN...
DEUEL...CODINGTON AND GRANT COUNTIES...
THE THREAT OF HEAVY RAIN HAS ENDED ACROSS THE REGION SO THE WARNING
WILL BE ALLOWED TO EXPIRE. HOWEVER...AN AREAL FLOOD ADVISORY WILL
BE ISSUED FOR CONTINUED FLOODING ACROSS THE AREA.
LAT...LON 4454 9750 4515 9750 4516 9723 4530 9722
4531 9701 4533 9699 4533 9648 4523 9645
4455 9646
$$
TDKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 9:07 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 22, 9:07 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
907 PM CDT SUN MAR 22 2009
.UPDATE...
TRAINING ECHOS CONT TO BRING HEAVY RAIN TO PARTS OF THE ERN
CWA...AND SAT RAINFALL ESTIMATES ARE OF AN INCH AN HOUR WITH SOME
OF THE HEAVIER CELLS. CALLS PLACED TO EM AND LAW ENFORCEMENT
CONFIRM HEAVY RAIN. HAVE ISSUES A FLASH FLOOD WARNING THROUGH
0430Z TO ACCOUNT FOR HEAVY RAIN AND ALREADY SWOLLEN CREEKS.
FURTHER WEST...DRY SLOT HAS CLEARED OUT WESTERN SECTIONS OF
CWA...AND LATEST RUC/NAM12 SUGGEST THAT PCPN IS DONE FOR THAT AREA
AT LEAST THROUGH 12Z. HAVE REMOVED MENTION OF PCPN ACROSS THE
WEST...AND INSERTED SOME FOG AS TEMP/DWPTS AND BUFR SOUNDINGS
SUGGEST A MOISTENING OF THE LOW LAYERS.
UPDATED AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
COMPLEX FORECAST TAKING SHAPE. FIRST WAVE OF ENERGY AND
INSTABILITY PUSHING INTO EASTERN FORECAST AREA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE BECOMING WIDESPREAD WITH AREAS OF
HEAVY RAIN. HAVE ADDED HEAVY RAIN TO EASTERN ZONES TONIGHT. THIS
WILL ONLY AGGRAVATE ONGOING RIVER AND OVERLAND FLOODING DUE TO
SNOW MELT.
MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT AS SFC LOW EJECTS
OVER EASTERN SOUTH DAKOTA MONDAY AND TUESDAY. PLENTY OF
INSTABILITY IN PLACE FOR MORE SHOWERS AND THUNDERSTORMS MONDAY
FOR THE ENTIRE FORECAST AREA. MAY SEE A BREAK LATE TONIGHT AND
EARLY MONDAY AS DRY SLOT FOLLOWING INITIAL WAVE MOVES INTO AREA.
STRONG SFC LOW MOVES INTO EASTERN SOUTH DAKOTA MONDAY NIGHT. MAIN
CONCERN IS WHEN THE RAIN WILL CHANGE OVER TO SNOW ON THE BACK EDGE
AS SYSTEM WRAPS UP. GFS STILL TRENDING A BIT WARMER...BUT BOTH
MODELS ARE SUGGESTING A CHANGEOVER TO SNOW AT KPIR AND KMBG AROUND
12Z TUESDAY. WEST RIVER COUNTIES WILL CHANGE OVER TO SNOW
SOONER...WITH HEAVIEST AMOUNTS IN FAR WESTERN CORSON AND DEWEY
COUNTIES. HAVE ADDED NEW WINTER STORM WATCHES AND PUT DEWEY AND
CORSON COUNTIES INTO A BLIZZARD WARNING WHERE WINDS LOOK
STRONGEST.
SYSTEM WILL TRACK NORTHEAST ON TUESDAY...WITH WRAP AROUND SNOW AND
COLDER AIR AFFECTING THE EASTERN ZONES. A HIGHLIGHT MAY BE NEEDED
FOR TUESDAY NIGHT IN THE NORTHEAST...BUT HAVE ENOUGH WATCHES AND
WARNINGS IN PLACE ALREADY...AND STILL SOME QUESTION TO THE AMOUNT
OF SNOW THAT WILL FALL AS SYSTEM PULLS AWAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
STILL SOME BIG DIFFERENCES IN THE EXTENDED MODELS...BUT MAINLY IN
THE EARLY PART OF THE PERIOD FOR THIS AREA. THOSE DIFFERENCES
INCLUDE WHETHER OR NOT THERE WILL BE PRECIPITATION OVER THE AREA
WEDNESDAY NIGHT INTO THURSDAY. THE GFS HAS BEEN MORE CONSISTENT
WITH PRECIPITATION DROPPING OVER THE CWA IN ASSOCIATION WITH A LOW
PRESSURE SYSTEM OVER THE CENTRAL AND SOUTHERN PLAINS. THE ECMWF
NOW HAS THAT PRECIPITATION AS WELL...BUT KEEPS IT MORE SOUTH OF
THE CWA. THEREFORE...AM LEANING TOWARD THE MORE CONSISTENT
GFS...AND WILL INTRODUCE SOME SMALL POPS WEDNESDAY NIGHT AND
THURSDAY. H85 TEMPS WILL BE WELL BELOW ZERO...AND WITH COLDER AIR
APPROACHING FROM THE NORTH AT THAT TIME...WILL GO WITH LIGHT SNOW.
HIGH PRESSURE BEGINS TO PUSH OVER THE AREA THURSDAY NIGHT...THEN
REMAINS DOMINANT THROUGH THE END OF THE PERIOD.
NOT MUCH RELIEF IN SIGHT FOR TEMPERATURES UNDER COOL SURFACE HIGH
PRESSURE AND AS H85 TEMPS REMAIN BELOW ZERO THROUGH THE ENTIRE
PERIOD. GENERALLY LOOKING AT UPPER 30S TO LOWER 40S FOR DAYTIME
HIGHS...AND UPPER TEENS TO LOWER 20S FOR NIGHTTIME LOWS.
&&
.AVIATION...
MVFR CONDS ARE EXPECTED TO CONTINUE ACROSS THE KABR AND KATY
TERMINALS THROUGH 06Z. CONDS MAY IMPROVE SLIGHTLY AT KABR...WITH
ISOLD VFR VSBYS/CIGS POSSIBLE. KATY WILL REMAIN MVFR THROUGH THE
NIGHT...AND MAY SEE OCNL IFR CONDS IN HEAVY RAIN/LOW CIGS. FURTHER
WEST...KPIR AND KMBG WILL BE VFR THROUGH 06Z...WITH PATCHY FOG
DEVELOPING THEREAFTER...RESULTING IN PATCHY MVFR VSBYS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAMPBELL-HUGHES-POTTER-SULLY-WALWORTH.
FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR CLARK-CODINGTON-DAY-DEUEL-
GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
BLIZZARD WARNING FROM 6 PM MONDAY TO 6 PM MDT TUESDAY FOR CORSON-
DEWEY.
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING FOR JONES-STANLEY.
MN...FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...HINTZ
SHORT TERM...SCARLETT
LONG TERM...PARKIN
AVIATION...HINTZ
WEATHER.GOV/ABERDEENHazardous weather outlook, Mar 22, 3:25 PM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN MAR 22 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-232030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 325 PM CDT SUN MAR 22 2009 /225 PM MDT SUN MAR 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS FLOOD WATCHES AND WARNINGS ARE OUT FOR THE FORECAST AREA. THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE AREA AND AFFECT MOSTLY EASTERN AREAS WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MAJOR EARLY SPRING STORM WILL BRING RAIN AND SNOW TO THE AREA MONDAY THROUGH TUESDAY NIGHT. REFER TO FSDWSWABR FOR MORE INFORMATION. FLOODING WILL CONTINUE IN LOCATIONS WITH HEAVY RAIN AND SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Mar 22, 10:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 PM CDT SUN MAR 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HEAVY RAIN 1 SE CASTLEWOOD 44.71N 97.02W
03/22/2009 M1.45 INCH HAMLIN SD PUBLIC
&&
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 8:25 PM CDT | Flash Flood Warning | ABR | Codington, Deuel, Grant, Hamlin | 5 hr |
| Mar 23, 2:55 AM CDT | Areal Flood Advisory | ABR | Roberts | 24 hr |
| Mar 23, 4:02 AM CDT | Winter Weather Advisory | ABR | Buffalo, Edmunds, Faulk, Hand, Hyde, Lyman and 1 more | 41 hr |
| Mar 23, 6:44 AM CDT | Areal Flood Advisory | ABR | Codington, Deuel, Grant, Hamlin | 42 hr |
| Mar 23, 7:24 AM CDT | Areal Flood Warning | ABR | Deuel, Hamlin | 18 hr |
Nearby
Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.